Avelox Side Effects

While Avelox currently does not have any warnings regarding potential Avelox eye injuries or eye conditions, research from around the world has begun to suggest a correlation between Avelox and Moxifloxacin and various eye injuries.  In particular, doctors and ophthalmologists from Brussels wrote a letter to the editors of a journal entitled Eye regarding a 36 year old man who developed uveitis and acute iris depigmentation within weeks of taking Avelox to treat an ear infection.  These ophthalmologists brought this to the attention of the readers of this journal, to alert other ophthalmologists about the potential of various Avelox eye injuries, such as Avelox uveitis and Avelox acute iris depigmentation.  One of the things that stuck out the most to these doctors was the close relationship in time to the development of uveitis and depigmentation after taking Avelox.  While the medicine continues to develop on this issue, this is something that has certainly warranted further investigation and examination by both doctors and by our legal team of Avelox lawyers and Avelox attorneys working on Avelox lawsuits.

In the last several years, much of the attention regarding Avelox, a popular antibiotic, has come with a correlation between Avelox and tendon ruptures.  Various Avelox lawyers and Avelox attorneys filed Avelox lawsuits out of these tendon rupture cases.  However, with recent reports, there have been new and significant concerns regarding Avelox and eye injuries.  In addition to uveitis, another condition that has come to light is Avelox acute iris depigmentation.  Acute depigmentation of the iris is a new clinical condition that is characterized by an acute onset of pigment dispersion, iris transillumination, and other various eye pigmentation issues.[1]  With respect to the use of Avelox and other Moxifloxacin drugs, several types of eye changes, such as positive transillumination, dyschoria, and depigmentation have been reported.  In other cases, anterior chamber reaction and anterior uveitis like syndrome have also been observed in some cases.  Many of these patients have the problem in both of their eyes.[2]

What is interesting about this type of Avelox acute depigmentation and uveitis is that the clinical findings are distinct from other known causes of iris depigmentation and pigment disbursion.  In other situations of iris depigmentation and pigment disbursion, there are underlying genetic conditions that cause the problems.  In the cases that have been seen with Avelox iris depigmentation and Avelox uveitis, as well as other Avelox eye problems, there is something distinct from these problems.

Recent studies have cited to cases involving individuals with problems following taking Avelox.  In one situation, a 32 year old white female had complaints of vision problems and photophobia in her eyes for approximately ten weeks.  An eye exam revealed vision of 20/20.  However, a closer study revealed iris transillumination, dense atrophy, and dyschoria.  She had been prescribed Avelox for pneumonia approximately two months before the onset of her symptoms.[3]  Such a result made the doctors feel as though Avelox could be responsible for the iris depigmentation.

A second study involved a 26 year old male who had used Avelox for an upper respiratory infection approximately three months before an onset of Avelox eye problems.  Fortunately, his problems were caught in advance and treated with steroids.[4]

Unfortunately, in many situations, if the iris transillumination or depigmentation gets more advanced, it can be a significant problem.  While some ophthalmologists use Avelox as an eye drop to deal with underlying bacterial infections in the eye, to date, the problems have only been seen with oral Avelox and oral Moxifloxacin.  One of the reasons for this is that there is thought that the drug may be trapped in the posterior chamber of the eye.  However, this continues to be studied and evaluated by physicians across the globe.  Studies date back to as early as 2004.

As the studies develop, the potential link between Avelox and these eye conditions continues to be brought to the forefront.  Through efforts by Avelox attorneys and Avelox lawyers and their Avelox lawsuits, much is being learned about what the manufacturer of Avelox should have known about the potential danger of this product, and what warnings should be given.  As the cases progress, we expect the Avelox lawsuits will bring even more information to the forefront about potential Avelox dangers.



[1] Moraes do Nascimento, Heloisa, et al. Acute iris depigmentation following systemic Moxifloxacin, Clinics:  2013; 68(7): 899-900.

[2] Id.

 

[3] Id.

[4] Id.

This entry was posted in Blog. Bookmark the permalink.